Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Austin/San Antonio, TX

May 12, 2016Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2016, 6:35 PM CDT for Edwards County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 6:35 PM CDT (23:35 UTC)
Expired
May 12, 2016, 7:15 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 76 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:50 PM CDTHAIL 19 Wsw Rocksprings, TXQUARTER SIZE HAIL OBSERVED ABOUT HALFWAY BETWEEN HWY 377 AND CR674
May 12, 7:11 PM CDTHAIL 0.54 Wsw Rocksprings, TXPEA TO ONE HALF INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS54 KEWX 122335 RRA
SVREWX
TXC137-130015-
/O.NEW.KEWX.SV.W.0119.160512T2335Z-160513T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL EDWARDS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2986 10036 2997 10048 3011 10036 2996 10020
TIME...MOT...LOC 2333Z 225DEG 8KT 2996 10039 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 12, 3:13 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
313 PM CDT THU MAY 12 2016

.SHORT TERM (Tonight through Friday Night)...

Main highlight will be the 20-40% rain and thunderstorm chances
through the period as a weak front and disturbances pass over the
region. Temperatures will slightly above normal for lows and near
normal for highs.

A mesoscale boundary moved through the region earlier this morning
from a decaying MCS complex from North Texas. This boundary has
made it mostly through the region without much shower/storm
regeneration as its timing was just such that instability was not
high enough and the capping in place was just strong enough.
A few new showers have developed across Williamson and Travis over
the past hour as the NW H5 flow is aiding in some ventilation due
to weak embedded shortwaves traversing the area. renewed cumulus
is developing near SJT and this area could regenerate some
activity through the late afternoon and shift into portions of the
Hill Country. Overall coverage is not expected to be great and
have kept values at 40% or less through 7pm. By tonight, the
continued NW H5 flow and embedded waves could further promote
shower generation along a weak front that sits across the Edwards
Plateau. H7-H5 lapse rates will be steep overnight so some showers
could grow upscale into thunderstorms and possibly cluster given
some organizing deep layer shear. Activity should decrease into
sunrise. Additional development of showers/storms should occur
near this frontal zone Friday between San Antonio and Austin into
the Hill Country and eastern plains. Storms could be locally
strong with small hail possible Friday afternoon.

&&

.LONG TERM (Saturday through Thursday)...

A wet pattern is shaping up for late weekend and again into mid
next week with several rounds of rain and storms likely.
Temperatures will remain elevated during the mornings given the
high dewpoints and near average in the afternoon (mid/upper 80s).

Saturday morning may start similar to this morning with a complex
developing across north Texas and shifting south towards the north
I-35 corridor into the Hill Country. This trend will need to be
watched for potential higher rain chances needing to be
introduced. The overall pattern this weekend will feature a deeper
trough across the central plains and Mississippi River Valley
placing our region in NW flow. Embedded impulses within the NW
flow will support several round of shower and storm chances in
combination with diurnal instability growth each afternoon. A
stronger perturbation is modeled to cross the region Sunday with
a second one late sunday into Monday morning. There is good
agreement between the EC/GFS of this signal and have placed at
least 50-60% rain/storm chances late weekend into early Monday. A
stronger wave will shift across north Texas Wednesday that is
also suggestive of potential heavy rain period. The EC is more
progressive with this feature and moves the rain out quicker by
Thursday while the GFS is slightly slower in shifting the forcing
through. Both Sunday into Monday and Wednesday timeframe will need
to be watched for stronger storms as well as heavy rainfall
potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  67  87  67 /  30  30  10  30  20
Austin Bergstrom Intl Airport  67  84  65  86  66 /  30  30  10  30  20
New Braunfels Muni Airport     68  86  66  88  67 /  30  30  10  30  20
Burnet Muni Airport            66  82  66  85  64 /  40  30  10  30  20
Del Rio Intl Airport           70  86  70  87  70 /  40  10  10  30  40
Georgetown Muni Airport        66  85  66  84  64 /  40  30  10  30  20
Hondo Muni Airport             69  87  66  87  67 /  30  20  10  30  20
San Marcos Muni Airport        68  85  66  86  66 /  30  30  10  30  20
La Grange - Fayette Regional   69  86  67  85  68 /  30  30  10  20  10
San Antonio Intl Airport       70  84  68  86  68 /  30  20  10  30  20
Stinson Muni Airport           71  87  68  89  69 /  30  20  10  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, May 12, 5:09 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU MAY 12 2016

TXZ171>173-183>194-202>209-217>225-228-131200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO
DEVELOP...SOME MAY BE STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO
THE NATIONAL WEATHER SERVICE IF STORMS DEVELOP.

In the hours before

Local storm report, May 12, 2:59 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     5 W LEESVILLE           29.39N  97.83W
05/11/2016                   GONZALES           TX   UTILITY COMPANY

            POWER POLES BROKEN AND TRAILER FLIPPED DUE TO WIND NEAR
            THE INTERSECTION OF LAKEY ROAD AND FM 117.

&&

EVENT NUMBER EWX1600359
Special weather statement, May 12, 6:26 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT THU MAY 12 2016

TXZ184-202-130015-
EDWARDS TX-KINNEY TX-
626 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES UNTIL 715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES EAST OF CARTA VALLEY...OR 18 MILES SOUTHWEST OF ROCKSPRINGS...
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE CROSSING RM674 SOUTHWEST OF ROCKSPRINGS AND
REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2993 10041 2978 10003 2975 10002 2974 10003
      2972 10002 2971 10005 2969 10004 2949 10028
      2982 10059
TIME...MOT...LOC 2323Z 305DEG 25KT 2981 10040

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:08 AM CDTSpecial Weather StatementEWXBurnet, Llano52 min
May 12, 10:04 AM CDTSpecial Weather StatementEWXBurnet41 min
May 12, 6:26 PM CDTSpecial Weather StatementEWXEdwards49 min
May 12, 6:35 PM CDTSevere Thunderstorm WarningEWXEdwards40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.